Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 474, NWS Norman, OK

July 29, 2018Alfalfa County, Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2018, 2:43 AM CDT for Alfalfa County, Woods County, Woodward County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2018, 2:43 AM CDT (07:43 UTC)
Expired
Jul 29, 2018, 3:30 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alfalfa County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:59 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:30 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 12:30 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1230 AM CDT Sun Jul 29 2018

.AVIATION...
29/06Z TAFs. VFR conditions expected to dominate the forecast. Will
include TEMPO TSRA at KWWR and KPNC first 12 hours of forecast as
storm complex appears to be targeting northern Oklahoma as it moves
from northwest Kansas. With 9 hour limitation on mentioning PROB30,
will not have mention of TSRA farther south as confidence not high
enough for TEMPO or prevailing. Northerly wind shift behind from
will be included for northern OK terminals after 15Z. TSRA appears
likely again toward end of and beyond this forecast period.

11

&&

.AVIATION...
29/00Z TAFs. Primarily VFR conditions expected. There still
appears to be chances for a thunderstorm complex late tonight into
Sunday morning, which will primarily affect KPNC if it makes it.
Went ahead and left PROB30 at KWWR and KOKC/KOUN given recent
guidance. Winds expected to shift to northerly tomorrow mainly
across northern Oklahoma and progress southward over rest of
terminals toward the end of forecast and beyond.

&&

.PREV DISCUSSION... /issued 301 PM CDT Sat Jul 28 2018/

DISCUSSION...
The primary forecast issue is the chance of showers/storms
through Monday.

Showers/storms are developing across eastern Oklahoma in
association with a remnant MCV. Scattered showers/storms will be
possible through this evening, primarily across southeast
Oklahoma.

Upslope flow across eastern Colorado has resulted in
showers/storms developing across the foothills. These
thunderstorms are expected to coalesce into complex of
thunderstorms that will move southeastward across western Kansas.
This complex of thunderstorms is forecast to move northern
Oklahoma around midnight.

A moderate low-level jet--30 to 35 knots--near the
Kansas/Oklahoma border along with effective bulk shear >50 knots
and MUCAPE >1500 J/kg should result in a continued threat for
strong to severe thunderstorms near the border; however, the low-
level jet does weaken with southeastward extent. Therefore, the
expectation is a gradual weakening trend once the storms enter the
state.

For Sunday afternoon, there is some uncertainty on the forecast
as tonight's MCS will result in remnant boundary somewhere in
Oklahoma--perhaps near or south of I-40. Redevelopment of
showers/storms may occur along or south of this boundary Sunday
afternoon. Very hot temperatures (low to mid 100Fs) may occur
across southwest Oklahoma/western north Texas, ahead of this
remnant boundary as well.

Another MCS is forecast to approach from the northwest Sunday
night into Monday. In addition, a shortwave trough is forecast to
amplify across the Plains/Midwest Sunday into Monday. The
amplification of the trough will also result in a cold front with
much cooler temperatures to pass by on Monday with a continued low
to moderate chance of showers/storms. High temperatures for the
northern two-thirds of Oklahoma are forecast to only be in the low
to 80Fs--around 10 to 15 F below average.

With an amplified ridge across the western U.S. and an amplified
trough across the eastern U.S., the Plains will remain in
persistent northwesterly to northerly flow aloft through
Wednesday. This should result in cooler than average temperatures
and low dew points/relative humidity. There is a chance a complex
of showers/storms may affect far western Oklahoma/north Texas late
Wednesday as a shortwave trough passes by in the northerly flow
aloft.

Temperatures may moderate closer to average by the end of the
week as the eastern U.S. trough deamplifies and the western ridge
expands eastward. Hotter, above-average temperatures, may return
just beyond the forecast period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  93  70  82 /  50  40  70  40
Hobart OK         75 101  71  85 /  20  20  60  40
Wichita Falls TX  75 103  75  89 /  10  20  50  40
Gage OK           72  90  67  80 /  50  20  70  30
Ponca City OK     73  88  68  82 /  70  40  60  30
Durant OK         73  99  75  89 /  20  30  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/11
Hazardous weather outlook, Jul 28, 10:03 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1003 PM CDT Sat Jul 28 2018

OKZ004>048-050>052-TXZ083>090-300315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1003 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through and Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across portions
of northern Oklahoma tonight.

Location...
The Slight Risk is north of a line from near Laverne to Enid,
Oklahoma. A Marginal Risk covers much of the rest of northern
Oklahoma.

Timing...
The most likely time for severe thunderstorms will be after
midnight.

Impacts...
Damaging wind gusts up to 70 mph.

Discussion...
A complex of thunderstorms is expected to move into northern
Oklahoma tonight and move east-southeastward across the eastern
half of Oklahoma. Thunderstorms should gradualy weaken as they
move into Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern Oklahoma should prepare for severe weather operations
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A marginal risk of severe thunderstorms, with the primary hazard
being damaging wind gusts, covers all of Oklahoma and most of
western north Texas Sunday night. Storms are expected to continue
Monday and Monday night.

There is a low chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas late Wednesday.

.Heavy Rain...
Heavy rainfall is possible Sunday night through late Monday,
which may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 29, 1:05 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
105 AM CDT SUN JUL 29 2018

OKZ004-009-290630-
Harper OK-Ellis OK-
105 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 130 AM CDT....

AT 101 AM CDT, strong thunderstorms were along a line extending from
near Slapout to 4 miles west of Lipscomb, moving east at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3673 10000 3667 9956 3604 10000
TIME...MOT...LOC 0601Z 281DEG 28KT 3661 10010 3623 10034

BRB
Special weather statement, Jul 29, 2:14 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
214 AM CDT SUN JUL 29 2018

OKZ004-010-290745-
Woodward OK-Harper OK-
214 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Woodward and southeastern
Harper Counties Until 245 AM CDT....

AT 212 AM CDT, a strong thunderstorm was located 9 miles north of
Woodward, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3644 9952 3670 9959 3677 9913 3644 9909
TIME...MOT...LOC 0712Z 264DEG 28KT 3657 9938

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:00 PM CDTSpecial Weather StatementOUNPottawatomie30 min
Jul 29, 1:05 AM CDTSpecial Weather StatementOUNEllis25 min
Jul 29, 2:14 AM CDTSpecial Weather StatementOUNWoodward31 min
Jul 29, 3:23 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major52 min
Jul 29, 4:11 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
Jul 29, 5:06 AM CDTSpecial Weather StatementOUNLincoln, Logan, Payne24 min
Jul 29, 5:41 AM CDTSpecial Weather StatementOUNLincoln, Payne34 min
Jul 29, 8:30 AM CDTSpecial Weather StatementOUNHughes, Seminole30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.